Apr 08 2009

Chinese Slimming Capsules

Published by under Uncategorized
Comments: 9

A German pharmacologist, in a newly published case series, discusses the risks of taking a popular Chinese “herbal” slimming capsule. The report highlights some of the common themes I have discussed often on this blog.

The capsules are marketed as “dietary supplements”, and the public is meant to be reassured by the fact that the “supplements” are herbal. However, this is just a marketing fiction. Herbs are drugs, and herbs sold as supplements are not supplements, but poorly regulated drugs.

The slimming capsules in question contained the drug sibutramine – which is a stimulant like amphetamine. In fact they contained twice the recommended daily maximum of this drug for prescription use.

Dr. Deiter Muller and co-authors present a case series of patients who presented with sibutramine toxicity from taking these “supplements.”

Another point is that using stimulants is a common tactic for weight loss supplements. They essentially are an essentially random collection of herbs or vitamins, that do not have any genuine weight-loss effect, combined with a stimulant – which is the real ingredient. Stimulants, of course, give people more energy, increase their metabolism, and may help them temporarily lose weight. But these effects are short term and not healthy.

Basically, it’s a bait and switch – market the fashionable herbal supplement with the latest slogans, but slip in a good old-fashioned stimulant. Read the labels at the supermarket – you will find caffeine or some derivative of caffeine in most weight loss products. Ephedra used to be common, until it was banned by the FDA after people started dropping dead of heart attacks.

This one episode just highlight the risks of the fiction of marketing drugs as if they were food.

Share

9 responses so far

9 Responses to “Chinese Slimming Capsules”

  1. gfb1on 08 Apr 2009 at 1:16 pm

    another problem is that the herbal plants themselves are not regulated. there have been several documented instances of DDT-sprayed black cohosh (accounting for the estrogenic effect!!), cadmium-contamination and other heavy metal-containing chinese herbs (in this regard, root-based products are particularly at risk, since roots concentrate heavy metals from the soil).

  2. Joeon 08 Apr 2009 at 1:40 pm

    There is more information here http://www.quackometer.net/blog/2009/04/fraud-in-chinese-medicine.html

    This is a regular problem with herbal and homeopathic preps. One can read about some of this (inre supplements) in Dan Hurley’s “Natural Causes” (Broadway Books, 2006).

  3. Watcheron 08 Apr 2009 at 3:08 pm

    Yeah, I took ephedra as a high schooler. But, I didn’t realize the problem with them or the bigger problem in the loopholes these companies get through. Just another business out to make money at the cost of the “little” people.

  4. HHCon 09 Apr 2009 at 1:04 am

    House Resolution 875 has 42 Sponsors. The bill under consideration deals with issues of organic farming and regulation of dietary supplements. Read the bill and watch its progress.

  5. medmonkeyon 09 Apr 2009 at 9:26 am

    Thanks HHC!

    Here’s a link to track the bill’s progress:
    http://www.govtrack.us/congress/bill.xpd?bill=h111-875

  6. catgirlon 10 Apr 2009 at 4:24 pm

    People are especially vulnerable when the product claims weight loss. Nearly everyone would love to have a pill that will make them thin. Even if people don’t expect it to work, they are often willing to try it anyway, just in case. Usually this doesn’t do much harm except depriving them of their money, but then there are cases like this on and ephedra and people end up getting hurt. It’s just so much easier to take advantage of people when it comes to magic weight loss.

  7. HHCon 11 Apr 2009 at 12:18 pm

    Athletes are particularly vulnerable to the pill cure. They can easily become bulimic or anorexic focusing on their goal of the perfect weight. As I understand it, health insurance doesn’t necessarily pay for health problems of this nature.

  8. titmouseon 11 Apr 2009 at 2:21 pm

    Tangent here:

    A DAMN! doctor is prescribing something called, Sugar Companion to a kid under my care. She’s dropped from 155 to 133 over the past six months. She’s tall, maybe 5’11″, so her BMI is around 18.

    Of course there are a number of supplements being prescribed, so I can’t be sure if this particular one is causing weight loss. The chromium and reference to “sugar” provokes my suspicion.

    Any way to find out if others are noting excessive weight loss in kids on this stuff? Can I get a sample tested for amphetamines someplace, without paying a fortune?

  9. daedalus2uon 11 Apr 2009 at 4:12 pm

    In my opinion if you suspect your patient is taking or being given amphetamines or other inappropriate drugs, ordering a urine drug scan is appropriate. That is better than analyzing the pills. If there is anything inappropriate in the urine, then you can come down like holy hell on the DAMN! doctor for giving her that crap. Then you can blame all the non-standard crap.

Trackback URI | Comments RSS

Leave a Reply

You must be logged in to post a comment.